Oklahoma, 2012

High Wind in Oklahoma, May 17, 2012

May 17, 2012 · NWS AMA · 1 event in 1 county or zone

Strong gradient winds caused a non-thunderstorm wind gust during the evening hours across the central Oklahoma Panhandle. There was no damage reported and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient winds caused a non-thunderstorm wind gust during the evening hours across the central Oklahoma Panhandle. There was no damage reported and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 5:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 17, 5:37 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT THU MAY 17 2012

.AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED.

VIRGA SHOWERS ARE EXPECTED IN THE VICINITY OF KGUY THROUGH 02Z WITH A
BRIEF WIND GUST UP TO 40 KT POSSIBLE.

SSW WINDS WILL BE GUSTY AGAIN ON FRIDAY...ESPECIALLY AFTER 20Z AT KAMA
AND KGUY. NOT COMPLETELY OUT OF THE QUESTION THAT A GUST OR TWO COULD
REACH AWW CRITERIA AT KAMA...BUT CONFIDENCE IS FAR TOO LOW TO MENTION
AT THIS TIME.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT THU MAY 17 2012/

DISCUSSION...
A SHORTWAVE TROUGH WILL PUSH ACROSS THE CENTRAL PLAINS STATES AND THE
NORTHERN SECTIONS OF THE PANHANDLES THIS EVENING...AND EAST OF THE
FORECAST AREA AFTER 06Z FRIDAY. WILL MAINTAIN CONSISTENCY OF PREVIOUS
GRIDS AND FORECAST BUT WILL REMOVE POPS AFTER 03Z FRIDAY. BRIEF
SHORTWAVE RIDGING WILL BE IN PLACE OVER THE PANHANDLES FRIDAY BEFORE
BREAKING DOWN LATE FRIDAY AND FRIDAY EVENING. ANOTHER UPPER TROUGH
WILL APPROACH THE PANHANDLES FROM THE WEST BY SATURDAY NIGHT. BUMPED
UP POPS SLIGHTLY SATURDAY AFTERNOON AND SATURDAY NIGHT ACROSS THE
EASTERN SECTIONS AND LEFT POPS ALONE FOR SUNDAY. THE NAM AND ECMWF
ARE IN FAIRLY GOOD AGREEMENT ON A GENERALLY DRY DAY SUNDAY. THE GFS
ALSO FORECASTING DRY CONDITIONS EXCEPT FOR POSSIBLY THE NORTHEAST
SECTIONS OF THE PANHANDLES. ANOTHER SHORTWAVE TROUGH FORECAST TO DROP
SOUTHEAST OUT OF THE ROCKIES BY SUNDAY NIGHT AND MAY BRING ANOTHER
CHANCE FOR CONVECTION...MAINLY TO THE SOUTHEAST HALF OR SO OF THE
PANHANDLES...SUNDAY NIGHT. A COLD FRONT IS FORECAST TO PUSH SOUTHEAST
ACROSS THE PANHANDLES BY LATE SATURDAY AND SATURDAY NIGHT. LEE SIDE
SURFACE TROUGH TO DEVELOP ACROSS EASTERN NEW MEXICO AND EASTERN
COLORADO EARLY NEXT WEEK WHICH PUSHES INTO THE WESTERN PANHANDLES
TUESDAY. ANOTHER COLD FRONT SHOULD THEN MOVE THROUGH THE FORECAST
AREA AROUND MID TO LATE NEXT WEEK. UNSEASONABLY WARM CONDITIONS
THROUGH EARLY THIS WEEKEND...BECOMING NEAR OR BELOW SEASONABLE
CONDITIONS LATE THIS WEEKEND INTO MONDAY. UNSEASONABLY WARM AND DRY
CONDITIONS RETURN BY NEXT TUESDAY AND WEDNESDAY AS AN UPPER RIDGE
BUILDS IN OVER THE SOUTHERN AND CENTRAL ROCKIES. ANOTHER UPPER TROUGH
TO APPROACH THE PANHANDLES FROM THE FOUR CORNERS REGION AND CENTRAL
ROCKIES AROUND THE MIDDLE OF NEXT WEEK. CONVECTION MAY BE POSSIBLE
BY MID TO LATE NEXT WEEK WITH THE COLD FRONT AND UPPER
TROUGH...HOWEVER CONFIDENCE TOO LOW TO MENTION AT THIS TIME.

SCHNEIDER

FIRE WEATHER...
ONE UPPER TROUGH WILL MOVE ACROSS THE PANHANDLES TONIGHT AND ANOTHER
WILL APPROACH THE PANHANDLES THIS WEEKEND. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY NIGHT. NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE
MIDDLE OF NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

JJ/JC
Hazardous weather outlook, May 17, 2:01 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT THU MAY 17 2012

OKZ001>003-TXZ001>020-181100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
301 PM CDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING
ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE EXCEPT
THE EAST CENTRAL AND SOUTHEAST SECTION. A FEW STORMS THAT FORM MAY
BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH AND SMALL HAIL THE
PRIMARY HAZARDS.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY SOUTH
AND SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN HALF OF
THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND NIGHT...AND
ACROSS MAINLY THE SOUTHERN TEXAS PANHANDLE SUNDAY AND ACROSS ALL OF
THE PANHANDLES EXCEPT THE CENTRAL OKLAHOMA AND NORTH CENTRAL TEXAS
PANHANDLES SUNDAY NIGHT. A FEW STORMS COULD BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, May 17, 3:43 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT THU MAY 17 2012

OKZ001-002-172230-
CIMARRON OK-TEXAS OK-
443 PM CDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KEYES...OR
ABOUT 9 MILES EAST OF BOISE CITY...MOVING EAST AT 35 MPH. THIS STORM
WILL IMPACT LOCATIONS NEAR KEYES...STURGIS...AND EVA.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. A WIND GUST OF
53 MPH WAS RECORDED AT THE BOISE CITY MESONET SITE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

JACKSON
Special weather statement, May 17, 4:31 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT THU MAY 17 2012

OKZ002-172330-
TEXAS OK-
531 PM CDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR TEXAS COUNTY.

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING RAIN SHOWERS 13 MILES SOUTHWEST OF EVA...OR ABOUT 22
MILES NORTH OF STRATFORD...MOVING EAST AT 35 MPH. LOCATIONS NEAR
GOODWELL AND GUYMON MAY BE IMPACTED BY THESE SHOWERS.

WIND GUSTS UP TO AROUND 55 MPH ARE POSSIBLE WITH THESE SHOWERS AND A
LIGHTNING STRIKE OR TWO WILL ALSO BE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THESE SHOWERS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

JACKSON
Special weather statement, May 17, 6:10 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT THU MAY 17 2012

OKZ003-180100-
BEAVER OK-
710 PM CDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR BEAVER COUNTY.

AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF FLORIS...OR
ABOUT 14 MILES NORTHWEST OF BEAVER...MOVING EAST AT 30 MPH.
LOCATIONS NEAR FLORIS...FORGAN...BEAVER...AND KNOWLES MAY BE
AFFECTED.

WIND GUSTS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORM. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
May 17, 7:25 PM CST to 7:27 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383905.